Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 151, NWS Cheyenne, WY

August 25, 2005Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 25, 2005, 6:30 PM MDT for Niobrara County, Wyoming. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2005, 6:30 PM MDT (00:30 UTC)
Expired
Aug 25, 2005, 7:15 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 173 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:57 PM MDTHAIL 0.8811 N Lance Creek, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 260031
SVRCYS
WYC027-260115-
/O.NEW.KCYS.SV.W.0151.050826T0030Z-050826T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MDT THU AUG 25 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 715 PM MDT

* AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 18 MILES WEST OF COW CREEK...OR ABOUT 45 MILES
  NORTHEAST OF DOUGLAS...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOGIE BY 655 PM MDT

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED NORTHEAST OF BILL
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4348 10490 4314 10489 4313 10437 4349 10439

$$
1 follow-up statement
000 
WWUS55 KCYS 260053
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
653 PM MDT THU AUG 25 2005

WYC027-260115-
/O.CON.KCYS.SV.W.0151.000000T0000Z-050826T0115Z/
NIOBRARA WY-
653 PM MDT THU AUG 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM MDT FOR
NORTHERN NIOBRARA COUNTY...

AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR COW CREEK...OR ABOUT 33 MILES NORTH OF 
LUSK...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  REDBIRD BY 710 PM MDT

LAT...LON 4348 10470 4308 10474 4297 10425 4339 10421

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:00 PM MDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 25, 1:00 PM MDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
100 PM MDT THU AUG 25 2005

.SHORT TERM...TNGT AND FRI...BAND OF PCPN OVER SE WY SHOULD CONTINUE
E INTO SRN PART OF PNHNDL THRU EARLY THIS EVENG...AND WITH BETTER
DEWPOINTS LURKING JUST E OF CYS...EXPECT STORMS TO INTENSIFY WITH A
WATCH POSSIBLE.  LAGGING VORT MAX OVER ID WILL SWING INTO REGION
LATER TDA INTO TNGT...WITH MAIN PCPN FOCUS SHIFTG INTO WRN/NRN SXNS
THIS EVENING AS THIS FTR APPRCHS...WITH PCPN LINGERING PAST MIDNIGHT.
THERE MAY BE SOME MORNING SHOWERS IN THE PNHNDL...BUT BY FRI AFTN
MOST PCPN CHCS WILL BE NIL.  FRONT HAS STALLED OUT OVER SE WY...AND
WILL PROBABLLY LIFT NWD A LTL AS AFTN PROGRESSES...AS SFC LOW FORMS
IN E CNTRL WY IN ASSOCTN WITH THE APPRCHG UPR FTR.  REINFORCING
SURGE OF COOL AIR MOVES THRU LATE TNGT INTO EARLY FRI MRNG...WITH A
BAND OF LOWER CLDS LKLY IN THE NRLY UPSLP FLOW.  TEMPS TO RECOVER
SLOWLY ON FRI...BUT SHOULD WARM NICELY TO NEAR GNDNC VALUES IN THE
AFTERNOON WITH SOME SUN.

.LONG TERM...FAIRLY PROGRESSIVE PATTERN FOR THIS TIME OF YEAR OVER
THE WESTERN PART OF THE NATION.  DURING THIS PORTION OF THE
FORECAST SEVERAL SIGNIFICANT SHORTWAVE TROUGHS MOVE ACROSS THE
NORTHWEST AND NORTH CENTRAL PART OF THE COUNTRY.  MOST OF THE
ENERGY WILL BE WELL TO THE NORTH OF THE CWA.  THE INITIAL FEATURE
WILL MOVE TO OUR NORTH MONDAY AFTERNOON AND MONDAY NIGHT.  PRIOR
TO THAT TIME...A SHORTWAVE RIDGE ALOFT BUILDS OVER THE ROCKIES AND
SO THE WEEKEND LOOKS TO BE DRY AND WARM.  MODELS DIFFER ON TIMING OF
THE INITIAL SHORTWAVE TROUGH FOR MONDAY NIGHT AND TUESDAY MORNING.
THE NAM IS FASTER THAN THE GFS...WITH THE GFS TREND BEING SLOWER
FROM THE 06Z TO THE 12Z RUN.  OTHER MODELS SUPPORT THE SLIGHTLY
SLOWER TIMING WITH THE EXCEPTION OF THE 00Z CANADIAN.  WILL CONTINUE
TO LEAN TOWARD THE GFS FOR THIS FORECAST.  A COLD FRONT IS PUSHED
THROUGH THE CWA BY THE SHORTWAVE TROUGH...WHICH IS MONDAY NIGHT PER
THE GFS.  WITH MOST THE DYNAMICS AND MOISTURE NORTH OF THE CWA...
WILL LIKELY LEAVE MONDAY AND TUESDAY DRY.  THE NEXT SHORTWAVE TROUGH
MOVES TO OUR NORTH WEDNESDAY AND PUSHES ANOTHER COLD FRONT ACROSS
THE CWA LATE WEDNESDAY AFTERNOON AND WEDNESDAY EVENING.  THE SCENARIO
IS SIMILAR WITH THE ATMOSPHERE FAIRLY DRY AND SO WILL LEAVE WEDNESDAY
AND THURSDAY DRY AS WELL.  TEMPERATURES WILL BE NEAR SEASONAL WITH
THE EXCEPTION OF COOLER DAYS AFTER FRONTAL PASSAGES...TUESDAY AND
POSSIBLY THURSDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, Aug 25, 9:45 AM MDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
945 AM MDT THU AUG 25 2005

WYZ059-061>066-261130-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
945 AM MDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL MOVE
ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST WYOMING TODAY.
A FEW OF THE STORMS WILL PRODUCE GUSTY WINDS...BRIEF HEAVY RAIN AND
PERHAPS SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-WYZ060-067>070-261130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
945 AM MDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND CONTINUE THROUGH THE
EVENING HOURS. A FEW OF THE STORMS COULD BE QUITE STRONG WITH GUSTY
WINDS...BRIEF HEAVY RAIN AND HAIL...ESPECIALLY ALONG AND NORTH OF
THE PLATTE RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Aug 25, 1:59 PM MDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT THU AUG 25 2005

NEZ001>003-019>021-054>055-260300-
BANNER-BOX BUTTE-CHEYENNE-DAWES-KIMBALL-MORRILL-SCOTTS BLUFF-
SIOUX-
159 PM MDT THU AUG 25 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
744 IN EFFECT UNTIL 9 PM MDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 8 COUNTIES

IN THE WESTERN NEBRASKA PANHANDLE

BANNER... BOX BUTTE... CHEYENNE...
DAWES... KIMBALL... MORRILL...
SCOTTS BLUFF... SIOUX...

THIS INCLUDES THE CITIES OF...ALLIANCE...BAYARD...BRIDGEPORT...
CHADRON...GERING...HARRISBURG...HARRISON...KIMBALL...
SCOTTSBLUFF AND SIDNEY.

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:13 PM MDTSevere Thunderstorm WarningCYSConverse29 min
Aug 25, 7:16 PM MDTSevere Thunderstorm WarningCYSNiobrara29 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.